[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1983

Quinine-Induced Thrombocytopenia Following Intravenous Use of Heroin

Author Affiliations

From the Blood Center of Southeastern Wisconsin, Inc, Milwaukee (Drs Christie and Aster), and the Blood Bank and Transfusion Service, William Beaumont Hospital, Royal Oak, Mich (Drs Walker, Kolins, and Wilner).

Arch Intern Med. 1983;143(6):1174-1175. doi:10.1001/archinte.1983.00350060098016
Abstract

• Profound thrombocytopenia developed in a 22-year-old man after intravenous use of heroin. A high-titer, quinine-dependent, platelet-specific antibody was detected in his serum using lysis of normal platelets labeled with chromium 51 and an electroimmunoassay for measurement of platelet-associated IgG. The antibody was specific for quinine and failed to react with platelets in the presence of quinidine hydrochloride or two structural analogues of heroin. Quinine, a common adulterant found in heroin, was detected in the patient's blood and urine. On the basis of these observations, the patient was judged to have quinine-induced immunologic thrombocytopenia. To our knowledge, this report is the first to confirm that quinine used as an adulterant can induce immunologic thrombocytopenia following an injection of heroin.

(Arch Intern Med 1983;143:1174-1175)

×